FND / Conversion Disorder

Posted by bhavit @bhavit, May 24 11:57pm

My daughter was at UCSF Children's last year for 2 weeks and diagnosed with Hypereosinophillic Syndrome. While there she was in a lot of pain when they put IVs in. One day when they inserted an IV into her left arm, she was unable to feel or move it and had neck issues. They immediately did an MRI and found nothing. They called it FND said it would go away in time.

She has been able to move her left arm and neck, but still complains about not being able to feel her arm. I know she isn't making it up cause I take her to blood tests and when they insert the needle, she doesn't flinch.

I am looking for help here. I have read that Dr Jeffrey Stab is someone we should connect with but would love any guidance or advise.

Hello @bhavit and welcome to Mayo Clinic Connect. I am really sorry to hear about this diagnosis for your daughter and her numbness in her arm. This has to be very concerning for you on top of what you were already going through with her during that hospital stay.

I found a few members who may be able to provide some insight or share experiences with you such as @paulalina and @jenniferhunter.

While we wait for members to join in, I found an older discussion on this topic that may be helpful to scroll through to learn from what members have already shared.
– Functional Neurological Disorder:
https://connect.mayoclinic.org/discussion/functional-neurological-disorder/
Additionally, I wanted to share what I found on the Mayo Clinic website that I thought you may find helpful as well.
– Conversion Disorders: Symptoms and Causes
https://www.mayoclinic.org/diseases-conditions/conversion-disorder/symptoms-causes/syc-20355197
How old is your daughter?

REPLY

Thank you so much for your response. My daughter just turned 17. She is already under the care of Dr Tefferi at Mayo but adding someone focused on conversion. Disorder may be the right next step.

REPLY

@bhavit I was looking up Hypereosinophilic Syndrome which seems to be like an overreaction to things the body would be allergic to, so that begs the question, what was in the IV just prior to the episode where your daughter lost feeling in her arm? Was it a steroid treatment for the Hypereosinophilic Syndrome which essentially should calm down a reaction or something else? I would be looking to find out all the ingredients in that IV and wondering if that was the cause of the reaction. It doesn't hurt to ask the question.

REPLY
@bhavit

Thank you so much for your response. My daughter just turned 17. She is already under the care of Dr Tefferi at Mayo but adding someone focused on conversion. Disorder may be the right next step.

Jump to this post

@bhavit-the diagnosis of “conversion disorder”, is very common when a patient experienced something while under medical care. This is often times a way for the medical care team to not have to take responsibility for it. So be very careful to run w/ this diagnosis. The best thing you can do is make sure your daughter knows you believe her. Because at this point the care team she is/was under has removed any liability of an iatrogenic cause.

REPLY
@nrd1

@bhavit-the diagnosis of “conversion disorder”, is very common when a patient experienced something while under medical care. This is often times a way for the medical care team to not have to take responsibility for it. So be very careful to run w/ this diagnosis. The best thing you can do is make sure your daughter knows you believe her. Because at this point the care team she is/was under has removed any liability of an iatrogenic cause.

Jump to this post

@nrd1
AMEN!!!
Jake

REPLY
@jenniferhunter

@bhavit I was looking up Hypereosinophilic Syndrome which seems to be like an overreaction to things the body would be allergic to, so that begs the question, what was in the IV just prior to the episode where your daughter lost feeling in her arm? Was it a steroid treatment for the Hypereosinophilic Syndrome which essentially should calm down a reaction or something else? I would be looking to find out all the ingredients in that IV and wondering if that was the cause of the reaction. It doesn't hurt to ask the question.

Jump to this post

Thanks Jennifer, it's no content in the IV. Her eosinophils count was off the charts when she was admitted. The fear was because of the numbers she had some sort of cancer. Luckily all of that was all negative. We continue to monitor her numbers.

REPLY
Please sign in or register to post a reply.